Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 13, 2024, 3:53 AM CDT for Sauk County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2024, 3:53 AM CDT (08:53 UTC)
- Expired
- Jun 13, 2024, 4:30 AM CDT
- In force
- 37 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Sauk County, WI
The radar
The La Crosse radar (KARX), 103 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1995 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
413 WUUS53 KMKX 130853 SVRMKX WIC111-130930- /O.NEW.KMKX.SV.W.0101.240613T0853Z-240613T0930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Milwaukee/Sullivan WI 353 AM CDT Thu Jun 13 2024 The National Weather Service in Milwaukee/Sullivan has issued a * Severe Thunderstorm Warning for... Central Sauk County in south central Wisconsin... * Until 430 AM CDT. * At 352 AM CDT, a severe thunderstorm was located 10 miles northeast of Richland Center, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... North Freedom, Rock Springs, Loganville, Lime Ridge, and Hill Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4350 9019 4347 8978 4324 8987 4334 9019 TIME...MOT...LOC 0852Z 284DEG 30KT 4342 9020 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ DDV
2 follow-up statements
380 WWUS53 KMKX 130911 SVSMKX Severe Weather Statement National Weather Service Milwaukee/Sullivan WI 411 AM CDT Thu Jun 13 2024 WIC111-130930- /O.CON.KMKX.SV.W.0101.000000T0000Z-240613T0930Z/ Sauk WI- 411 AM CDT Thu Jun 13 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR CENTRAL SAUK COUNTY... At 411 AM CDT, a severe thunderstorm was located 10 miles south of Reedsburg, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of central Sauk County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4340 9007 4341 8980 4324 8987 4332 9009 TIME...MOT...LOC 0911Z 284DEG 30KT 4338 8999 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ DDV
694 WWUS53 KMKX 130921 SVSMKX Severe Weather Statement National Weather Service Milwaukee/Sullivan WI 421 AM CDT Thu Jun 13 2024 WIC111-130931- /O.EXP.KMKX.SV.W.0101.000000T0000Z-240613T0930Z/ Sauk WI- 421 AM CDT Thu Jun 13 2024 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAUK COUNTY WILL EXPIRE AT 430 AM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, small hail is still possible with this thunderstorm. LAT...LON 4340 9007 4341 8980 4324 8987 4332 9009 TIME...MOT...LOC 0921Z 284DEG 30KT 4337 8991 $$ DDV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:33 PM CDT, 5 hours 20 minutes earlier. Its key messages:
- A round of showers and storms may push in overnight along and ahead of a cold front with additional chances Thursday afternoon closer to the WI/IL. While cannot rule out a stronger storm or two, the better severe chances look to be south in IL.
- Brief cool down Friday and Saturday, but hotter temps build in for Sunday into early next week.
Area forecast discussion, Jun 12, 10:33 PM CDT, 5 hours 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 1033 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - A round of showers and storms may push in overnight along and ahead of a cold front with additional chances Thursday afternoon closer to the WI/IL. While cannot rule out a stronger storm or two, the better severe chances look to be south in IL. - Brief cool down Friday and Saturday, but hotter temps build in for Sunday into early next week. && .UPDATE... Issued 1032 PM CDT Wed Jun 12 2024 Storms diminished quickly after they entered our forecast area this evening. The gust front packed a punch almost all the way to Milwaukee, with gusts up to 40 mph. The next round of storms is just north of the Twin Cities, through northern WI, and into the U.P. These are just ahead of a cold front. Those storms will have a weakening trend overnight as they track east-southeast, and should track through southern WI between 3 and 7 AM. The small-scale models have a handle on the current convection, but all have different ideas about the track and intensity overnight. The 00z NAMNest, HiResWRF and HRRR models are showing reasonable solutions. They have the northern WI convection weakening but making it into central WI from Marquette to Sheboygan Counties. They also develop some weak storms over northeast IA along the nose of a low level jet after midnight and then have them drift into south central WI early in the morning while weakening. The CAPE of around 1000 j/kg and bulk shear just over 40 kt is on the high side over southern WI overnight, so storms moving into the area should be able to be sustained, but models insist on diminishing it over us. The reason may be that the LLJ will be veering with time, and the low level stability will be increasing as the convection runs out farther ahead of the synoptic forcing along the cold front. The actual cold front should stall somewhere in central WI tonight and then drop through southern WI during the afternoon. This is farther north than the previous model runs were showing. The moist and unstable air mass over us can support storms along this cold front, and severe could be possible depending on the timing of that front slipping southward. SPC may need to nudge the Slight Risk northward into the southern tier of counties in WI to capture some of the earlier storms before they really gather strength across IA and IL. Cronce && .SHORT TERM... Issued 347 PM CDT Wed Jun 12 2024 Tonight through Thursday night: Continue to watch the showers/storms that have now pushes into west- central WI. This activity is battling the dry air ahead of it and the latest radar imagery shows this trend. However, think there is a large enough area of showers to overcome the dry air and saturate enough to sneak a few scattered showers and a storm or two into the western half of our CWA this afternoon/early evening, especially for areas along and west I-39 corridor. Otherwise, expect the better development of this activity to stay to our west- southwest along the effective warm front and where the higher moisture remains, which looks to clip areas southwest of Madison. This activity looks to decay the further east it makes it, especially given the outflow outrunning it. The latest 18z HRRR is pinging that a few additional showers and storms may develop ahead of the activity along this outflow this evening and if a storm or two does end up initiating along the outflow, then you cannot rule out an elevated hail threat and some gusty winds mixing down to the surface, especially given the inverted-V feature on this afternoon's model soundings. However, still think it is underestimating the dry air mass ahead and do not foresee the dewpoints climbing as high nor as widespread as it progs enough to support much of any significant development across southern WI as dynamics remain to the southwest. But will bear watching. After this late afternoon/early evening round, will then see a lull in rainfall chances later this evening before picking back up overnight into early Thursday morning with any anticipated activity that develops upstream through the evening to the northwest. Given timing and slightly better moisture, this may be the round to see better rainfall as the cold front gradually slides through from the north-northwest. Again the overnight timing may limit activity, but cannot ruled this line maintaining itself enough to sneak into our east-central counties through the morning hours. The third window to keep an eye on will be Thursday afternoon as the cold front and main forcing mechanisms for triggering storms pushes through southern WI. Timing of the boundary will be important for any storm development, which at this time looks to mainly push south into IA/IL before initiating storms Thursday afternoon/evening. However cannot rule out a stronger storm or two to develop on the north side of the WI/IL border, especially if the cold front ends up slowing down. The environment will be primed for if a storm does develop in the hot and humid airmass, it can grow upscale quickly given large MUCAPE building to around 2000 J/kg and modest deep layer (0-6km) shear around 35-40 kt ahead of the frontal boundary. Main thinking is the cold front will push south of the Cheddar Curtain by Thursday afternoon and the better strong to severe thunderstorm chances will be across IA/IL. On the other hand, if the front ends up slowing down, then we could see the more favorable environment follow suite, which could bring the severe threat into our southern tier of the CWA. Otherwise, expect another day of very warm temps and muggy conditions for Thursday with highs in the mid to upper 80s, until the cold front pushes through. Then will see drier airmass and cooler temps settle in Thursday night with high pressure approaching the area. Wagner && .LONG TERM... Issued 347 PM CDT Wed Jun 12 2024 Friday through Wednesday: Ridging and high pressure will begin to build into the Midwest from the Northern Plains Friday. Cooler temperatures are expected Friday with high temperatures in the mid 70s to low 80s. Northerly winds and some very weak caa will be the contributing factor to this especially with the cold front that moved through the day prior. High pressure is expected to be overhead of the state on Saturday. Southeast winds will set up Saturday afternoon and evening as the high pressure center moves east of the state. This will kick off a warming trend. The focused WAA will bring a small chance for some showers and thunderstorms to develop, but chances will be low around 20%. Sunday, the state will be on the fringe of a synoptic scale trough that will be advancing northeast from the northern plains towards James Bay. Under the very warm and humid conditions that are expected, any vertical lift present will be able to produce some rain and a few storms. The best support for any rain activity will be to the north of our forecast area. Overall this has resulted in some low chance POPs (20-35%) throughout the day Sunday into Monday. The low chance POPs of 20% or less will persist through the rest of the extended forecast (Tuesday and Wednesday). The strong ridging that sets up in the extended over the eastern CONUS and troughing to the west, puts Wisconsin on that transition line between these two features. However, the 500mb jet looks to remain north of the state. This would likely keep the best chances for rain/storms to our north, but not all extended guidance is on the same page. The Canadian for example does break down the western extent of the ridging a bit more and has an incoming trough dig a bit further south. Due to this uncertainty, this is were the low chance POPs are coming from. Sunday through the rest of the extended will be hot and humid across southern Wisconsin with dewpoints pushing into the 60s to 70s. This pattern has been very consistent over the last couple of days. What this means is temperatures in the 80s to 90s and heat indices potentially in the 90s for a couple days in a row. Patterson && .AVIATION... Issued 1032 PM CDT Wed Jun 12 2024 Another round of showers and storms are possible overnight between 09z-12z. These would be from decaying storms in northern WI and perhaps northeast IA. Model trends continue to favor weakening/decaying storms, which could bring lower flight conditions briefly. A cold front will drop down through southern WI Thursday and there may be another round of showers and storms, mainly for areas south of I-94 and closer to the WI/IL. Cronce && .MARINE... Issued 347 PM CDT Wed Jun 12 2024 Southerly winds will continue across the lake through the evening, but expect it to increase and turn more west- southwesterly overnight ahead of an approaching cold front. May see a few showers and storms with the cold front. Then expect the front to push across Lake Michigan through the day Thursday with winds turning more to the northwest behind it later in the day Thursday. Northerly winds will persist into Friday, but gradually weaken as high pressure builds across the region through the end of the week. Then as the high pushes out of the region, expect winds to turn more southerly and increase through early next week as a very warm and humid airmass pushes into the region. Wagner && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 12, 10:40 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 1040 PM CDT Wed Jun 12 2024 WIZ046-047-051-052-056>060-062>072-140345- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 1040 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight There is a chance of thunderstorms late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There is a chance of thunderstorms Thursday afternoon. There are chances for thunderstorms at times Saturday night into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-140345- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 1040 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight There is a chance of thunderstorms late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There is a chance of thunderstorms Thursday afternoon. There are chances for thunderstorms at times Saturday night into next week. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-140345- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 1040 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight There is a chance of thunderstorms late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There are chances of thunderstorms Thursday afternoon and evening, mainly over the southern portions of the lake. There are chances for thunderstorms at times Saturday night into next week. MRC www.weather.gov/mkx
In the hours before
Special weather statement, Jun 13, 3:43 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
343 AM CDT Thu Jun 13 2024
WIZ056-130930-
Sauk WI-
343 AM CDT Thu Jun 13 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SAUK COUNTY THROUGH 430
AM CDT...
At 342 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Richland Center, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Reedsburg, North Freedom, Rock Springs, Loganville, Ironton, Lime
Ridge, and Hill Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4356 8979 4326 8985 4334 9019 4356 9019
TIME...MOT...LOC 0842Z 282DEG 32KT 4346 9027
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DDVThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:43 AM CDT | Special Weather Statement | MKX | Sauk | 47 min |
| Jun 13, 5:33 AM CDT | Special Weather Statement | MKX | Green | 42 min |
| Jun 13, 5:42 AM CDT | Special Weather Statement | MKX | Rock | 33 min |
| Jun 13, 6:12 AM CDT | Special Weather Statement | MKX | Rock | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.